2 cases of adverse reaction to vaccine reported in Pune dist
PUNE Pune district has reported two “serious” cases of adverse effects following the Covid-19 immunisation (AEFI), in which two female auxiliary nurses/midwives required hospital admission.
Although doctors are sure that the symptoms were not severe and both are stable, the nurses have been kept under observation as per the central government protocol.
At least 300 incidents of “adverse effects” following immunisation were reported from the district, as of Monday evening.
Senior health officials confirmed that two nurses have been admitted, one to Pune’s Sassoon General Hospital and one to Naidu hospital.
Both are in their early 30s and were vaccinated with Covishield.
One is from Daund’s sub-district hospital and one is from Mulshi’s Manchar sub-district hospital.
Dr Sangram Dange, superintendent, Daundh hospital, said, “She took the vaccine at the centre at 11 am and then about two hours after taking the vaccine, she felt some loss in sensation in the upper regions of her hand. She was referred to Sassoon for further treatment and observation. She has undergone an MRI, but exact diagnosis is awaited. She is rapidly improving. As per preliminary information, Sassoon doctors have ruled out the causality of the vaccine in her case. She is under observation and her sensations have improved, almost back to normal levels. She is under close monitoring.”
In the second case, a senior official speaking on condition of anonymity, said, “There are no serious symptoms per say, and the female nurse who was vaccinated at Mulshi, experienced weakness and is currently stable. The woman was admitted to PMC’s Naidu hospital just as a precaution.”
A total of 303 AEFI have been reported in the district; 80 from rural Pune, 11 from PMC and 203 from PCMC. Zilla Parishad chief executive officer (CEO) Ayush Prasad said, “We have been tracking each of the 1,800 vaccinated persons continuously and anyone showing even minor symptoms is being immediately given the best of medical care. Even in this case, as soon as she complained of discomfort she underwent an MRI and was referred to a tertiary care facility. It is important to be noted that younger people are reporting more incidents of AEFI which could possibly be because of their stronger immune systems.”
Dr Rajesh Karyakarte, head of the microbiology department at Sassoon, said, “It is very natural for the body to react to any foreign antigens. These reactions are caused by macrophages, antigen presenting cells or what is commonly called the body’s defence system, which produces a substance called Interleukin-1 (IL-1) The body’s immune system takes up the newly introduced cells and galvanises the whole immune system and at that time secretes the IL-1 and motivates the whole body to fight against the newly introduced substance.”
Dr Karyakarte further explained, “It raises the body temperature, it makes you feel less hungry, because the body wants to divert all its attention to this new foreign body. It also tries to take out the amino acids in our muscles so that they could be used to rapidly form new cells which could lead to body ache. Young people could react more because their immune system is good and the nature of reaction depends, person to person. It completely depends on the IL-1.”